LAPWAI — Nez Perce Tribal Police are warning the public about “Mexican Oxy,” a street name for an unregulated and often deadly form of fentanyl, after two people almost overdosed Monday after taking half a pill each.

Tribal police are warning about small blue pills stamped with an “M” on one side and “30” on the other side.

On Monday, tribal police discovered two unconscious people, one was not breathing and did not have a pulse. The second person had labored breathing and at times gasped for air. Officers used Narcan, an opioid antidote, to reverse the effects of the overdose. The antidote worked and the two were taken to a hospital, a news release from Nez Perce Tribal Police said.

“Mexican Oxy” is disguised as oxycodone, but is actually fentanyl of various dosages that can kill. According to the Centers for Disease Control and Prevention, fentanyl is now the drug involved in the most fatal overdoses in the U.S. The illegal drug accounted for 28,000 overdose deaths from 2016-17. A lethal dose of fentanyl is about two milligrams, but can vary because of body size, tolerance, amount of prior usage and other factors.

“This is a dangerous drug that has arrived on the Nez Perce Reservation,” Nez Perce Tribal Police Lt. Dan Taylor said. “We were fortunate that our officers reached the two individuals in time before anything worse occurred. There is no telling the ratio of fentanyl in a pill or how quickly this drug can take effect on a person. Using any drugs, but especially one like this, is a gamble with one’s life, which can be lethal.”

Nez Perce Tribal Police can be reached by calling Whitcom Dispatch Lapwai at (208) 843-5214 and Kamiah at (208) 935-7777.

Recommended for you